Texas, 2004Tornadoes and Flash Flooding in Texas, May 13, 2004
May 13, 2004 · NWS SJT · 43 events in 13 counties and zones
The combination of a strong upper level disturbance and cold front moving across the area produced a widespread severe weather event across much of west central Texas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $54,000
- Crop damage
- None recorded
- Events
- 43
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a strong upper level disturbance and cold front moving across the area produced a widespread severe weather event across much of west central Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 13, 10:11 AM CST, 1 hour 24 minutes earlier.
Area forecast discussion, May 13, 10:11 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1111 AM CDT THU MAY 13 2004
.UPDATE...
FORECAST UPDATE TO FOLLOW WITH NEWLY ISSUED SEVERE THUNDERSTORM
WATCH FOR HASKELL AND THROCKMORTON COUNTIES. COLD FRONT TO PUSH
SOUTH INTO NORTHERN BIG COUNTRY LATER THIS AFTERNOON WHILE DRYLINE
APPROACHES OUR FAR WESTERN COUNTIES. SHOWERS AND THUNDERSTORMS
ALREADY DEVELOPING SOUTHWARD FROM OKLAHOMA INTO NORTHWEST TX ALONG
THE FRONT. AS AIRMASS DESTABILIZATION CONTINUES...ADDITIONAL
THUNDERSTORM DEVELOPMENT EXPECTED INTO THE BIG COUNTRY. ALSO HAVE
ELEVATED SHOWERS/THUNDERSTORMS IN OUR SOUTHEAST COUNTIES IN AN AREA
OF ENHANCED CONVERGENCE...AND WILL ADJUST TIMING OF SHOWERS/
THUNDERSTORMS IN THAT AREA.
&&
.PREV DISCUSSION...
PUSHED THROUGH ALL OF KANSAS...AND IS ABOUT TO KISS THE TIP OF THE
TEXAS PANHANDLE. SHOULD REACH THE RED RIVER THIS AFTERNOON AND
BEGIN TO MOVE INTO THE BIG COUNTRY LATE THIS AFTERNOON...TO NEAR
ABI AROUND SUNSET...SJT AROUND 9-10 PM...AND NEAR THE I-10 CORRIDOR
BY MIDNIGHT. RAIN CHANCES LOOK GOOD AS LOW LEVELS WILL BE MOISTURE
RICH...DEWPOINTS AROUND 70 FOR MOST OF WEST CENTRAL TEXAS. DYNAMICS
IN PLACE FOR SEVERE WEATHER...MAINLY HAIL AND STRONG WINDS...WILL
MENTION SEVERE IN FORECAST.
DRYLINE WILL BE A PLAYER AS WELL...AND SHOULD MOVE EAST ACROSS OUR
WESTERN COUNTIES THIS AFTERNOON. DRYLINE SHOULD RETREAT WEST LATE
THIS AFTERNOON. SO IT IS UNCERTAIN WHERE THE STRONGEST STORMS WILL
FIRE. SPC HIGHLIGHTS 21 TO 03Z (4-10 PM LOCAL) AS THE PEAK SEVERE
THREAT TIME.
EVEN WITHOUT THUNDERSTORMS...POST FRONTAL OVERRUNNING SHOULD GIVE
GOOD CHANCES FOR RAIN AREA WIDE...WITH BEST CHANCES AFTER
MIDNIGHT. WILL GO WITH HIGH POPS. HOPING ALL OUR COUNTIES SEE SOME
RAIN...HIGHEST RAIN TOTALS SHOULD BE OUR EASTERN COUNTIES WHERE
AMOUNTS OVER AN INCH ARE POSSIBLE.
FRONT MOVES SOUTH AND EAST ON FRIDAY...IT SHOULD HANG ACROSS SOUTH
TEXAS...WITH CONTINUED WEAK ISENTROPIC LIFT WILL CARRY LOW POPS
INTO SATURDAY FOR OUR SOUTHERN AND EASTERN COUNTIES.
NICE NEAR NORMAL MAY WEATHER INTO EARLY NEXT WEEK. AMAZINGLY
ABILENE HAS YET TO SEE THE FIRST 90 DEGREE TEMPERATURE OF THE
YEAR. AT THIS POINT SHOULD PASS MID MAY WITHOUT REACHING 90.
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM CDT FOR HASKELL AND
THROCKMORTON COUNTIES.
&&
19
Hazardous weather outlook, May 13, 3:30 AM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
430 AM CDT THU MAY 13 2004
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-140930-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
430 AM CDT THU MAY 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.
.DAY ONE...
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER LATER TODAY AND TONIGHT
ACROSS ALL OF WEST CENTRAL TEXAS. SCATTERED THUNDERSTORMS WILL BE
POSSIBLE ALONG AND IN ADVANCE OF A COLD FRONT AS IT MOVES SOUTH
ACROSS THE AREA. A DRY LINE MOVING INTO THE AREA FROM THE WEST THIS
AFTERNOON WILL ENHANCE THE CHANCE OF THUNDERSTORM DEVELOPMENT AS IT
INTERACTS WITH THE SOUTHWARD MOVING COLD FRONT. THE PRIMARY THREAT
FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
15
Event by event
36 hail, 4 tornado, 3 flash flood. Local standard time, as filed.
Hail, Haskell
- When
- May 13, 11:35 AM CST
- Where
- Haskell County, Rule
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.183, -99.900
Hail, Haskell
- When
- May 13, 11:45 AM CST
- Where
- Haskell County, Rochester
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.317, -99.867
Hail, Haskell
- When
- May 13, 11:52 AM CST
- Where
- Haskell County, Haskell
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.167, -99.750
Hail, Jones
- When
- May 13, 12:30 PM CST to 1:18 PM CST
- Where
- Jones County, 6 mi NE of Hamlin
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- POST OFFICE
- Coordinates
- 32.950, -100.067
A post office employee reported golf ball size hail fell from the community of Hamlin to 6 miles to the northeast of Hamlin. There were a few reports of cracked windshields. The hail fell for 45 minutes.
Hail, McCulloch
- When
- May 13, 12:30 PM CST
- Where
- McCulloch County, 4 mi NE of Melvin
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.233, -99.533
Hail, Fisher
- When
- May 13, 12:45 PM CST to 1:00 PM CST
- Where
- Fisher County, 7 mi NNE of Mc Caulley
- Measured
- 1.75 in hail
- Property damage
- $6,000
- Reported by
- POST OFFICE
- Coordinates
- 32.883, -100.150
This is an extension of the hail track from near Hamlin as the storm was back building to the southwest for a period of time.
Hail, Runnels
- When
- May 13, 12:55 PM CST
- Where
- Runnels County, 8 mi SSE of Ballinger
- Measured
- 1.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 31.650, -99.900
Flash Flood, Haskell
- When
- May 13, 1:00 PM CST to 3:00 PM CST
- Where
- Haskell County, 10 mi S of Rule
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
The public reported water flowing over the road on highway 6 between Rule and Stamford.
Hail, McCulloch
- When
- May 13, 1:00 PM CST
- Where
- McCulloch County, 6 mi E of Melvin
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.200, -99.483
Tornado, Jones
- When
- May 13, 1:07 PM CST to 1:08 PM CST
- Where
- Jones County, Neinda
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.800, -100.100
There was a brief tornado touch down reported just outside the community of Neinda. No damage was reported.
Hail, Throckmorton
- When
- May 13, 1:30 PM CST
- Where
- Throckmorton County, Throckmorton
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.183, -99.183
Tornado, Throckmorton
- When
- May 13, 1:45 PM CST to 1:46 PM CST
- Where
- Throckmorton County, 7 mi SW of Throckmorton
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Reported by
- STORM CHASER
- Coordinates
- 33.117, -99.267
A storm chaser photographed a brief tornado in a rural area of central Throckmorton county.
Hail, Kimble
- When
- May 13, 1:45 PM CST
- Where
- Kimble County, London
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.667, -99.583
Hail, Menard
- When
- May 13, 1:45 PM CST
- Where
- Menard County, Hext
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.867, -99.533
Hail, Runnels
- When
- May 13, 1:53 PM CST
- Where
- Runnels County, 1 mi E of Ballinger
- Measured
- 0.75 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 31.750, -99.933
Hail, Jones
- When
- May 13, 2:00 PM CST
- Where
- Jones County, Stamford
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.950, -99.783
Hail, Jones
- When
- May 13, 2:10 PM CST to 2:20 PM CST
- Where
- Jones County, Stamford
- Measured
- 1.75 in hail
- Property damage
- $8,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.950, -99.783
Golfball size hail was reported in Stamford for about 10 minutes. Only some minor damage was noted.
Tornado, Jones
- When
- May 13, 2:26 PM CST to 2:28 PM CST
- Where
- Jones County, 2 mi E of Hawley
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.617, -99.800
The Hawley fire department saw a tornado develop just to the east of the town. The tornado was on the ground for only a few minutes over open country.
Hail, Taylor
- When
- May 13, 2:30 PM CST
- Where
- Taylor County, Merkel
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.467, -100.017
Hail, Shackelford
- When
- May 13, 2:47 PM CST to 2:55 PM CST
- Where
- Shackelford County, 8 mi N of Albany
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.850, -99.300
Nickel size hail covered the ground at the Nail ranch.
Hail, Coleman
- When
- May 13, 2:52 PM CST
- Where
- Coleman County, Leaday
- Measured
- 1.75 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 31.567, -99.683
Hail, Menard
- When
- May 13, 2:52 PM CST
- Where
- Menard County, Hext
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.867, -99.533
Hail, Throckmorton
- When
- May 13, 3:09 PM CST
- Where
- Throckmorton County, 1 mi S of Woodson
- Measured
- 0.75 in hail
- Reported by
- POST OFFICE
- Coordinates
- 33.000, -99.050
Hail, Taylor
- When
- May 13, 3:17 PM CST
- Where
- Taylor County, 3 mi E of Merkel
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.467, -99.967
Hail, Jones
- When
- May 13, 3:22 PM CST
- Where
- Jones County, 8 mi SE of Hawley
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.533, -99.733
Hail, Taylor
- When
- May 13, 3:23 PM CST
- Where
- Taylor County, Dyess Afb
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.417, -99.850
Hail, Taylor
- When
- May 13, 3:30 PM CST
- Where
- Taylor County, Abilene
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.450, -99.733
Hail, Taylor
- When
- May 13, 3:35 PM CST
- Where
- Taylor County, (Abi)abilene Muni Ar
- Measured
- 1 in hail
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.417, -99.683
Hail, Taylor
- When
- May 13, 3:37 PM CST
- Where
- Taylor County, Abilene
- Measured
- 1 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 32.450, -99.733
Hail, Taylor
- When
- May 13, 3:38 PM CST
- Where
- Taylor County, 2 mi NE of Abilene
- Measured
- 0.88 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 32.467, -99.717
Hail, Runnels
- When
- May 13, 4:04 PM CST
- Where
- Runnels County, Wingate
- Measured
- 0.88 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 32.050, -100.117
Hail, Runnels
- When
- May 13, 4:08 PM CST
- Where
- Runnels County, Wingate
- Measured
- 1.25 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 32.050, -100.117
Hail, Mason
- When
- May 13, 4:15 PM CST to 4:55 PM CST
- Where
- Mason County, 8 mi W of Mason
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 30.733, -99.350
Hail, Taylor
- When
- May 13, 4:18 PM CST
- Where
- Taylor County, 2 mi S of Tuscola
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.183, -99.800
Hail, Mason
- When
- May 13, 4:50 PM CST
- Where
- Mason County, 15 mi E of Mason
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.733, -98.967
Flash Flood, Taylor
- When
- May 13, 5:00 PM CST to 8:00 PM CST
- Where
- Taylor County, Abilene
- Reported by
- BROADCAST MEDIA
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
Severe street flooding in the city of Abilene resulted in water rescues having to be performed.
Hail, Menard
- When
- May 13, 5:09 PM CST
- Where
- Menard County, Hext
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.867, -99.533
Tornado, Mason
- When
- May 13, 5:15 PM CST to 5:16 PM CST
- Where
- Mason County, 4 mi S of Mason
- Rating
- F0
- Path length
- 0.4 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.683, -99.217
Law enforcement officers spotted a tornado just to the south of Mason.
Hail, Mason
- When
- May 13, 5:17 PM CST
- Where
- Mason County, Mason
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.733, -99.217
Flash Flood, Mason
- When
- May 13, 5:35 PM CST to 6:30 PM CST
- Where
- Mason County, 2 mi W of Mason
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
Highway 29 west of Mason had water flowing over it for several hours due to very heavy rains.
Hail, Mason
- When
- May 13, 6:20 PM CST
- Where
- Mason County, Loyal Vly
- Measured
- 2.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 30.583, -99.000
Hail, Menard
- When
- May 13, 6:22 PM CST
- Where
- Menard County, Hext
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.867, -99.533
Hail, Schleicher
- When
- May 13, 6:55 PM CST
- Where
- Schleicher County, Eldorado
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.850, -100.617
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 13, 20041 death · 2 injured · 1 event
- Rip Current in Florida, May 13, 20041 death · 1 event
- Tornado and Flash Flooding in Texas, May 13, 2004$1.6 million · F1 · 28 events
- Flash Flooding and Hail in Texas, May 13, 2004$7.3 million · 1 in hail · 14 events
- Tornado and Flash Flooding in Oklahoma, May 13, 2004$241,000 · F1 · 27 events
- Damaging Wind in New York, May 13, 2004$500,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flooding in Texas, May 13 to 14, 2004$94,000 · F0 · 14 events
- Hail and Damaging Winds in Texas, May 13 to 14, 2004$125,000 · 60 kt wind · 5 events
- Damaging Wind in Texas, May 13, 2004$150,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, May 13, 2004$60,000 · 1 in hail · 20 events
- Flash Flooding in Texas, May 13, 2004$100,000 · 6 events
- Lightning Strike in Pennsylvania, May 13, 2004$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398900, 5398901, 5398902, 5398903, 5398905, 5398904, 5398906, 5398907, 5398908, 5398909, 5398910, 5398911, 5398912, 5398913, 5398914, 5398915, 5398916, 5398917, 5398976, 5398977, 5398978, 5398979, 5398980, 5398981, 5398982, 5398983, 5398984, 5397344, 5397345, 5397346, 5397347, 5397348, 5397349, 5397350, 5397351, 5397352, 5397353, 5397354, 5397355, 5397356, and more.